Economics at your fingertips  

Maximal revenue with multiple goods: nonmonotonicity and other observations

Sergiu Hart () and Philip Reny ()

Theoretical Economics, 2015, vol. 10, issue 3

Abstract: Consider the problem of maximizing the revenue from selling a number of goods to a single buyer. We show that, unlike the case of one good, when the buyer's values for the goods increase the seller's maximal revenue may well decrease. We then identify two circumstances where monotonicity does obtain: when optimal mechanisms are deterministic and symmetric, and when they have submodular prices. Next, through simple and transparent examples, we clarify the need for and the advantage of randomization when maximizing revenue in the multiple-good versus the one-good case. Finally, we consider "seller-favorable" mechanisms, the only ones that matter when maximizing revenue. They are essential for our positive monotonicity results, and they also circumvent well-known nondifferentiability issues.

Keywords: Revenue maximization; multidimensional types; nonmonotonicity; randomization; differentiability (search for similar items in EconPapers)
JEL-codes: C6 C7 D4 D8 (search for similar items in EconPapers)
Date: 2015-10-11
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (12) Track citations by RSS feed

Downloads: (external link) (application/pdf)

Related works:
Working Paper: Maximal Revenue with Multiple Goods: Nonmonotonicity and Other Observations (2012) Downloads
Working Paper: Maximal Revenue with Multiple Goods: Nonmonotonicity and Other Observations (2012) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

Access Statistics for this article

Theoretical Economics is currently edited by Simon Board, Federico Echenique, Thomas Mariotti, Dilip Mookherjee, Florian Scheuer, Ran Spiegler

More articles in Theoretical Economics from Econometric Society
Bibliographic data for series maintained by Martin J. Osborne ().

Page updated 2019-04-20
Handle: RePEc:the:publsh:1517